North Carolina, 2008

Hail and Damaging Winds in North Carolina, June 9, 2008

June 9, 2008 · NWS RAH · 4 events in 2 counties and zones

Isolated thunderstorms developed on the afternoon of June 9th along a lee side trough. Two of the storms became severe in Moore and Hoke counties, producing large hail and straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated thunderstorms developed on the afternoon of June 9th along a lee side trough. Two of the storms became severe in Moore and Hoke counties, producing large hail and straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT MON JUN 9 2008

.SYNOPSIS...
STRONG RIDGING ALOFT OVER THE CAROLINAS WILL GRADUALLY SHIFT
OFFSHORE LATER TONIGHT... AND WILL ALLOW A WEAK FRONT TO MOVE INTO
THE AREA FROM THE NORTHWEST BEFORE STALLING OVER THE AREA LATE
TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 1045 AM MONDAY...

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM TODAY FOR ALL BUT
THE NORTHWEST PIEDMONT AND PERSON COUNTY IN CENTRAL NC.

ANOTHER HEAT ADVISORY HAS BEEN ISSUED FOR THE SAME AREAS FOR
TUESDAY AFTERNOON.

TONIGHT: ANOTHER WARM AND MUGGY NIGHT IS EXPECTED... AS THE
CHARACTER OF THE AIR MASS WILL BE UNCHANGED. LOWS AGAIN WITHIN A
FEW DEGREES EITHER SIDE OF 75 DEGREES. HAVE INCLUDED ISOLATED
THUNDER ACROSS THE EXTREME SOUTHERN PIEDMONT THIS EVENING... AS
THE DEVELOPING THUNDERSTORMS TO OUR SOUTH AND WEST INVOF A LEE
SIDE TROUGH AND SOIL TYPE DISCONTINUITY... MAY PROPAGATE
NORTHEASTWARD INTO OUR SOUTHWESTERN CWA BEFORE DISSIPATING WITH
THE ONSET OF NOCTURNAL COOLING.

TUESDAY: HAVE ISSUED ANOTHER HEAT ADVISORY FOR TUESDAY
AFTERNOON... SINCE THE THERMAL RIDGE LINGERS OVER OUR REGION ONE
MORE DAY. WHILE THE CORE OF THE HEAT SHOULD SHIFT NORTHEASTWARD
ACROSS SOUTHEASTERN VIRGINIA WITH THE DEPARTURE AND WEAKENING OF
THE MID LEVEL RIDGE... MODEL CONSENSUS MAINTAINS H85 TEMPERATURES
AOA 20 CELSIUS OVER CENTRAL NC. THIS SHOULD SUPPORT HIGHS AGAIN
AROUND 100 DEGREES IN THE ADVISORY AREA... WITH UPPER 90S IN THE
NW PIEDMONT. HEAT INDEX VALUES WILL LIKELY COME UP JUST SHY OF 105
DEGREES WITH THE EXPECTED MIXING OUT OF SURFACE DEWPOINTS (AS HAS
BEEN THE CASE THROUGHOUT THIS HEAT WAVE)... BUT THE PROLONGED
SEVERAL DAY PERIOD OF HEAT INDICES IN EXCESS OF 100 DEGREES
NECESSITATES ONE MORE ADVISORY.

REGARDING PRECIPITATION CHANCES: A WEAK SURFACE TO H85 FRONT WILL
DRIFT SOUTHEASTWARD INTO THE WESTERN PIEDMONT OF NC LATE TUESDAY
AFTERNOON... PROPELLED BY THE SOUTHERN FRINGE OF A MID LEVEL WAVE
FORECAST TO MOVE ACROSS THE GREAT LAKES. WHILE MID LEVEL MOISTURE
WILL BE LIMITED... THE LOW LEVEL CONVERGENCE/FGEN ASSOCIATED WITH
THE LOW LEVEL FRONT... AND PROXIMITY OF A LOW LEVEL THETA-E
RIDGE... WARRANT AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE WESTERN PIEDMONT COUNTIES LATE TUESDAY
AFTERNOON.  -MWS

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 145 PM MONDAY...

FOR TUESDAY NIGHT/WEDNESDAY: FINALLY... THE TRANSITION OUT OF THE
VERY OPPRESSIVE CONDITIONS IS UNDERWAY. THE LOW-AMPLITUDE MID LEVEL
SHORTWAVE TROUGH TRACKING UP THROUGH THE GREAT LAKES REGION AND ST
LAWRENCE VALLEY LATE TUESDAY THROUGH TUESDAY NIGHT ALLOWS A COLD
FRONT TO PUSH EASTWARD AND DROP INTO THE PREEXISTING LEE TROUGH EAST
OF THE MOUNTAINS. AS THIS HEIGHT WEAKNESS ALOFT EASES SLOWLY INTO NC
FROM THE WEST... THE SMALL SURFACE HIGH BEHIND THE FRONT STRENGTHENS
A BIT... AND BOTH FEATURES SEEM TO PROVIDE ENOUGH MOMENTUM TO SHIFT
THE SURFACE FRONT THROUGH MUCH OF CENTRAL NC BY WEDNESDAY MORNING.
OVERALL THE WIND FIELDS FROM THE SURFACE UP THROUGH THE MID LEVELS
ARE QUITE WEAK AND MODEL ANALYSIS AT 850 MB SHOWS LITTLE TO NO
MOISTURE CONVERGENCE... PLUS FLOW IS NEARLY NEUTRAL OR SLIGHTLY
DOWNGLIDE ON THE 305K SURFACE. ALL OF THIS IS ARGUING AGAINST PRECIP
TUESDAY NIGHT. BUT FORECAST PRECIPITABLE WATER VALUES REACH UP NEAR
180% OF NORMAL OVERNIGHT... AND THERE IS GOOD MODEL AGREEMENT ON
PATCHY PRECIP DEVELOPMENT IN CENTRAL NC. SO DESPITE THE MARGINAL
FORCING WHICH LOOKS LIMITED TO WEAK LOW LEVEL MASS CONVERGENCE...
GIVEN THE INCREASING MOISTURE... WILL RETAIN A SLIGHT CHANCE POP
TUESDAY NIGHT WITH VERY LIGHT AMOUNTS. LOWS 69-75. THE WEAK SURFACE
HIGH... EXPECTED TO BE CENTERED OVER WV BY WEDNESDAY MORNING...
SLIDES EASTWARD TO THE DELMARVA AREA DURING THE DAY... AND THE WEAK
SURFACE TROUGH HOLDS ACROSS THE SOUTHERN AND EASTERN CWA. LATEST
SREF OUTPUT SHOWS A 50-70% CHANCE OF MEASURABLE PRECIP WEDNESDAY
AFTERNOON. PRECIPITABLE WATER REMAINS RESPECTABLE AND EVEN INCREASES
A BIT... NEARING 200% OF NORMAL... WITH A LOW LEVEL THETA-E RIDGE
EXTENDING NORTHEAST THROUGH CENTRAL NC... ALTHOUGH FORECAST
INSTABILITY IS RATHER MARGINAL WITH SURFACE CAPES 1500-2000 J/KG.
WILL HOLD ONTO CHANCE POPS... HIGHER SOUTH THAN NORTH... AND
CONSIDERABLE CLOUDINESS. THICKNESSES FACTORING IN BROKEN CLOUD COVER
SUPPORT HIGHS 88-93.

THEN FOR WEDNESDAY NIGHT/THURSDAY: WILL HOLD ONTO A LOW CHANCE OF
SHOWERS WEDNESDAY NIGHT AS MODELS DEPICT ELEVATED INSTABILITY
LASTING WELL PAST SUNSET AND CONTINUED HIGH ATMOSPHERIC MOISTURE
CONTENT WITH WEAK SURFACE CONVERGENCE PERSISTING. EXPECT MILD LOWS
OF 67-72... A BIT WARMER THAN GUIDANCE CONSIDERING THE CLOUD COVER
AND MODIFYING AIR MASS. THE STAGNANT PATTERN APPEAR TO CHANGE LITTLE
ON THURSDAY WITH A MID LEVEL ANTICYCLONE OVERHEAD... WEAK
SOUTHEASTERLY 850 MB FLOW... AND THE SURFACE TROUGH STILL EXTENDING
ACROSS THE CAROLINAS... ALTHOUGH THE PRECISE LOCATION OF THIS TROUGH
IS IMPOSSIBLE TO DETERMINE WITH ANY ACCURACY AT THIS RANGE. WE
SHOULD HOWEVER SEE CONTINUED ABOVE NORMAL MOISTURE THROUGH THE
COLUMN... AND THIS COMBINED WITH AFTERNOON HEATING SHOULD HELP
PRODUCE SCATTERED CONVECTION. THICKNESSES SHOULD BE NEAR OR JUST
ABOVE NORMAL... AND HIGHS OF 85-88 LOOK GOOD. GIVEN THE VERY WEAK
STEERING WINDS AND THE LCL-TO-FREEZING-LEVEL DEPTH INCREASING TO
OVER 3.5 KM... SOME SHOWERS AND STORMS LATE WEDNESDAY THROUGH
THURSDAY MAY PRODUCE LOCALLY HEAVY DOWNPOURS. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 245 PM MONDAY...

THE MID LEVEL RIDGE OVER THE SOUTHEAST BEGINS TO BE TAMPED DOWN BY
THE CIRCULATION AROUND THE CLOSED MID LEVEL LOW WHICH TRACKS ALONG
THE CENTRAL US/CANADA BORDER TO LAKE SUPERIOR... BEFORE RETROGRADING
BACK NORTHWEST INTO NRN ONTARIO WHERE IT SITS THROUGH MONDAY. A MID
LEVEL SHORTWAVE TROUGH TRAILING FROM THIS LOW PROGRESSES THROUGH THE
MIDWEST THURSDAY NIGHT THROUGH FRIDAY NIGHT... WEAKENING AS IT AND A
SURFACE COLD FRONT REACH THE APPALACHIANS SATURDAY NIGHT.

EXPECT SCATTERED SHOWERS TO LINGER THURSDAY NIGHT ALONG THE OLD
TROUGH. THEN AS THE SURFACE RIDGE HEADS FARTHER OFFSHORE AND THE
BOUNDARY LAYER FLOW BECOMES MORE SOUTHWESTERLY... THE BOUNDARY
SHOULD MIX OUT AND WITH A DRY POCKET OF 850 MB AIR ADVECTING IN...
INSTABILITY AND PRECIPITABLE WATER WILL BOTH BE WANING. WILL HOLD
ONTO A SLIGHT CHANCE IN THE WESTERN CWA ONLY IN THE AFTERNOON WITH
DRY WEATHER ELSEWHERE. SHOWER/THUNDERSTORM CHANCES SHOULD SLOWER
INCREASE OVER THE WEEKEND AS THE FRONT APPROACHES FROM THE WEST...
HOWEVER AS THE MID LEVEL TROUGH LOSES ITS DEFINITION THIS FAR
SOUTH... THE DYNAMICS ASSOCIATED WITH THE FRONT WILL BE DIMINISHING
RAPIDLY AND PRECIP CHANCES WILL BE KEPT ON THE LOW SIDE... OVER THE
WESTERN CWA SATURDAY AFTERNOON SPREADING EAST SATURDAY NIGHT INTO
SUNDAY. COMPARED TO THE FASTER GFS... THE ECMWF HAS A SLOWER FRONTAL
MOVEMENT AND THUS A MORE PROLONGED PERIOD OF POSSIBLE PRECIP...
LASTING INTO EARLY MONDAY BEFORE THE FRONT FINALLY DROPS TO OUR
SOUTHEAST. SINCE WERE ONCE AGAIN LOOKING AT VERY BAGGY AND WEAK MID
LEVEL TROUGHING EXTENDING DOWN THROUGH THE CENTRAL CAROLINAS AND
INTERIOR SOUTHEAST WITH SEEMINGLY LITTLE PUSH TO PROPEL THIS FRONT
EASTWARD... AM INCLINED TO LEAN TOWARD THE SLOWER ECMWF AND WILL
HOLD ONTO A SMALL CHANCE OF PRECIP INTO MONDAY. THICKNESSES THROUGH
THIS PERIOD HOLD NEAR TO JUST ABOVE NORMAL... AND THUS WILL GO WITH
LOWS GENERALLY IN THE MID-UPPER 60S AND HIGHS IN THE MID 80S TO
AROUND 90. -GIH

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 230 PM MONDAY...

ASIDE FROM VFR/MVFR HAZE TUESDAY MORNING... VFR CONDITIONS
EXPECTED THROUGH THE VALID TAF PERIOD... AS RELATIVELY DRY DEEP
LAYER RIDGING PERSISTS ACROSS THE REGION. SCATTERED CUMULUS CLOUDS
WITH BASES AROUND 7 THOUSAND FT THIS AFTERNOON SHOULD DIMINISH
LATER THIS EVENING. LIGHT AND VARIABLE SURFACE WINDS MAY PREVAIL
WEAKLY FROM THE SOUTH OR SOUTHWEST TONIGHT... AS A LEE SIDE TROUGH
DISSIPATES AND BERMUDA HIGH PRESSURE REESTABLISHES OVER OUR
REGION.

A WEAK SURFACE COLD FRONT WILL MOVE INTO THE WESTERN PIEDMONT OF
NC TUESDAY AFTERNOON... AND MAY TRIGGER A FEW SHOWERS AND
THUNDERSTORMS AT KGSO AND KINT AFTER 21Z TUESDAY. SOME OF THESE
MAY DRIFT INTO THE KRDU VICINITY AROUND SUNSET... BUT DRY
CONDITIONS EXPECTED ELSEWHERE.

LOOKING AHEAD... BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE IN
SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOONS... BUT
GENERALLY VFR CONDITIONS ARE EXPECTED OTHERWISE.

&&

.CLIMATE...
RALEIGH-DURHAM AIRPORT (RDU)

DAILY RECORD HIGHS            DAILY RECORD HIGH MINIMUMS

JUNE 9  98   SET IN 1999       75  SET IN 1993
JUNE 10 97   SET IN 1947       73  SET IN 1981

GREENSBORO AIRPORT (GSO)

DAILY RECORD HIGHS            DAILY RECORD HIGH MINIMUMS

JUNE 9  99   SET IN 1933        72  SET IN 2007
JUNE 10 97   SET IN 1947        75  SET IN 1981

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ008>011-
024>028-040>043-073>078-083>086-088-089.
HEAT ADVISORY FROM 12 PM TO 8 PM EDT TUESDAY FOR NCZ008>011-
023>028-040>043-073>078-083>086-088-089.

&&

SYNOPSIS...
NEAR TERM...MWS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MWS
CLIMATE...
Hazardous weather outlook, Jun 9, 3:23 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT MON JUN 9 2008

NCZ007-021>023-038-039-102030-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
423 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE HEAT WAVE WILL CONTINUE ON TUESDAY WITH HIGHS IN THE UPPER 90S.
THESE HOT TEMPERATURES COMBINED WITH MODERATE RELATIVE HUMIDITIES
WILL ALLOW HEAT INDEX VALUES TO REACH...AND POSSIBLY EXCEED 100
DEGREES.  A SLIGHT COOL DOWN IS EXPECTED BY MID TO LATE
WEEK...ALTHOUGH HIGH TEMPERATURES WILL STILL LIKELY BE ABOVE
NORMAL IN THE UPPER 80S.

NCZ008>011-024>028-040>043-073>078-083>086-088-089-102030-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 PM EDT MON JUN 9 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 12 PM TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE EARLY SEASON HEAT WAVE WILL CONTINUE TUESDAY WITH HIGH TEMPERATURES
AROUND 100 DEGREES. THE COMBINATION OF HOT TEMPERATURES AND MODERATE
RELATIVE HUMIDITIES WILL ALLOW HEAT INDEX VALUES TO REACH OR
EXCEED 105 DEGREES. A SLIGHT COOL DOWN IS EXPECTED BY MID TO LATE
WEEK...ALTHOUGH HIGH TEMPERATURES WILL STILL LIKELY BE ABOVE
NORMAL IN THE LOWER 90S.

SMITH

In the hours before

Special weather statement, Jun 9, 3:37 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT MON JUN 9 2008

NCZ088-092115-
CUMBERLAND-
437 PM EDT MON JUN 9 2008

...A NEARLY STATIONARY STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
CUMBERLAND COUNTY THROUGH 515 PM EDT...

AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BONNIE DOONE...OR ABOUT OVER FAYETTEVILLE. THIS STORM WAS NEARLY
STATIONARY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

ADDITIONALLY...VERY HEAVY RAINFALL WITH RAINFALL RATES AS MUCH AS AN
INCH PER HOUR CAN BE EXPECTED WITH THIS STORM. LOCATIONS BETWEEN
FAYETTEVILLE AND BONNIE DOONE ARE MOST LIKELY TO BE AFFECTED BY THIS
STORM THROUGH 515 PM THIS AFTERNOON.

VINCENT
Special weather statement, Jun 9, 4:52 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT MON JUN 9 2008

NCZ084-085-092215-
RICHMOND-SCOTLAND-
552 PM EDT MON JUN 9 2008

...A STRONG THUNDERSTORM WILL MOVE SLOWLY ACROSS EASTERN RICHMOND
AND NORTHERN SCOTLAND COUNTIES THROUGH 615 PM EDT...

AT 552 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOFFMAN...OR ABOUT 13 MILES EAST OF ROCKINGHAM...MOVING NORTHEAST AT
7 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR HOFFMAN AROUND 610 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS UP TO ONE INCH DURING THE NEXT
HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

VINCENT
Special weather statement, Jun 9, 5:45 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT MON JUN 9 2008

NCZ088-092315-
CUMBERLAND-
645 PM EDT MON JUN 9 2008

...A STRONG THUNDERSTORM WILL MOVE SLOWLY ACROSS SOUTHWEST
CUMBERLAND COUNTY THROUGH 715 PM EDT...

AT 645 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHEAST OF HOPE MILLS...OR ABOUT 13 MILES SOUTH OF FAYETTEVILLE...
MOVING NORTHEAST AT 4 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOPE MILLS...AND
OTHER AREAS BETWEEN INTERSTATE 95 AND HIGHWAY 87 IN SOUTHWEST
CUMBERLAND COUNTY.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

VINCENT
Special weather statement, Jun 9, 5:58 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT MON JUN 9 2008

NCZ075-092330-
MOORE-
658 PM EDT MON JUN 9 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE COUNTY THROUGH
730 PM EDT...

AT 658 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TAYLORTOWN...OR ABOUT 7 MILES WEST OF SOUTHERN PINES. THIS STORM WAS
NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PINEHURST...
TAYLORTOWN...AND AREAS ALONG HIGHWAY 211 IN SOUTH CENTRAL MOORE
COUNTY.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

VINCENT
Special weather statement, Jun 9, 6:17 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
717 PM EDT MON JUN 9 2008

NCZ086-100015-
HOKE-
717 PM EDT MON JUN 9 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE COUNTY THROUGH 815 PM
EDT...

AT 717 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAEFORD...MOVING NORTHEAST AT 4 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RAEFORD AND ROCKFISH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

SMITH

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hoke

When
June 9, 6:27 PM EST
Where
Hoke County, 2.15 mi SSE of Raeford Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.990, -79.170

Thunderstorm Wind, Hoke

When
June 9, 6:27 PM EST
Where
Hoke County, 0.95 mi SSE of Raeford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.007, -79.173

Straight line winds downed trees at the intersection of Clubpond Road and Fayetteville Road. The 911 center in Hoke county also reported power outages in the area.

Thunderstorm Wind, Hoke

When
June 9, 6:35 PM EST
Where
Hoke County, 2.64 mi WNW of Rockfish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.991, -79.115

Trees were blown down near the intersection of Rockfish Road and McPhail Road.

Thunderstorm Wind, Moore

When
June 9, 6:50 PM EST
Where
Moore County, 0.89 mi SE of Pinebluff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.110, -79.470

Severe winds blew down trees onto power lines in the Pinebluff area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103566, 103570, 103572, 103573.